Zbigniew Nitecki


Office: Bromfield-Pearson Building, Room 214
Phone: 73843

Individual home page

Research Interests

Dynamical systems, especially in dimensions 1 and 2; braids; combinatorial/geometric group theory; graphs.

Selected publications, 1970-1990:

On semi-stability for diffeomorphisms
Inventiones math. 14 (1970) 83-122
Differentiable Dynamics: an Introduction to the Orbit Structure of Diffeomorphisms
(The MIT Press: Cambridge, Mass., 1971) 297 pp.; translations: (i) Izdat Mir, Moscow, 1975; (ii) Dept. of Math., Beijing Univ. 1979.
Filtrations, decompositions and explosions (with M. Shub)
Amer. J. Math. 97 (1976) 1029-1047
Explosions in completely unstable flows
Trans. Amer. Math. Soc. 245 (1978) 43-88
Shift automorphisms in the Henon mapping (with R. Devaney)
Commun. Math. Phys. 67 (1979) 137-146; reprinted in: R. S. Mackay & J. D. Meiss (eds.) Hamiltonian dynamical systems, (Adam Hilger: Bristol & Philadelphia, 1987) 555-565
Non-wandering sets of the powers of maps of the interval (with E. Coven)
Ergodic Theory & Dyn. Syst. 1 (1980) 9-31
Recurrent structure of completely unstable flows on surfaces of finite Euler characteristic
Amer. J. Math. 103 (1981) 143-180
Global structural stability of flows on open surfaces (with J. Kotus & M. Krych)
Memoirs Amer. Math. Soc. v. 37, no. 261 (May, 1982) 104 pp.
Topological dynamics on the interval
in A. B. Katok (ed.), Ergodic Theory and Dynamical Systems II (Birkhauser: Boston & Basel, 1982) pp. 1-73
Differential Equations---A First Course (with M. Guterman)
(Saunders College Publ., 1984) 651 pp.; Second ed.: 1988, 742 pp.; Third ed.: 1992, 787 pp.

Papers, 1991- :

Combinatorial patterns for maps of the interval (with M. Misiurewicz)
Memoirs Amer. Math. Soc. v. 94, no. 456 (Nov., 1991) 112 pp.
On roots of piecewise-monotone maps of the interval (with A. Blokh, E. Coven & M. Misiurewicz)
Acta Math. Univ. Comenianae LX, 1(1991) 3-10
A combinatorial approach to reducibility of mapping classes
Contemporary Math. 150 (1993) 1-31
Braids and the Nielsen-Thurston classification (with D. Benardete & M. Gutierrez)
J. Knot Theory and its Ramifications 4 (1995) 549-618
Conformal measures and S-unimodal maps (with M. Denker & M. Urbanski)
in R. Agarwal (ed.) Dynamical Systems (World Scientific Series in Applied Analysis, vol. 4, 1995) 169-212
Conformal measures for rational functions revisited (with M. Denker, D. Mauldin & M. Urbanski)
Fundamenta Math., vol. 157, No. 2-3 (1998) pp. 161-173
Preimage entropy of mappings (with F. Przytycki)
Int. J. Bifurcation & Chaos, vol. 9 (1999) pp. 1815-1844
erratum
Edge-transitive graph automorphisms and periodic surface homeomorphisms (with J. Los)
Int. J. Bifurcation & Chaos, vol. 9, (1999) pp. 1803-1814
Crossing matrices and Thurston's canonical form for braids (with J. Burillo, M. Gutierrez & S. Krstic)
Topology and its Applications, vol. 118 (2002) pp. 293-308
Embedding groups of graph automorphisms in surfaces (with J. Los)
to appear, Topology
Hamiltonian stability in the plane (with X. Jarque)
Ergodic Theory & Dyn. Syst., vol. 20, (2000) pp. 775-799
Entropy and Preimage Sets (with Doris Fiebig and Ulf-Rainer Fiebig)
to appear, Ergodic Theory & Dyn. Syst
"Topological Entropy and the Preimage Structure of Maps"
submitted